Maine, 2020

Flood in Maine, September 16 to 19, 2020

September 16 to 19, 2020 · NWS GYX · 1 event in 1 county or zone

On September 16th around 09:30 a landslide occurred in Westbrook near the Sappi Mill. The landslide immediately blocked the entire channel of the Presumscot River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

On September 16th around 09:30 a landslide occurred in Westbrook near the Sappi Mill. The landslide immediately blocked the entire channel of the Presumscot River. River levels immediately began to rise as the landslide dammed the river. Due to the ongoing drought and low river flow, it took hours for the backwater to reach action stage. Fortunately, once the river approached flood stage, a small channel opened in the newly formed dam allowing water to flow through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Sep 16, 6:04 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 16, 6:04 AM EST, 2 hours 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
704 AM EDT Wed Sep 16 2020

.SYNOPSIS...
High pressure shifts offshore through tonight, with gusty
southwest winds developing today. A cold front will cross the
region on Thursday bringing low chances for showers. Cooler
weather is expected Friday and into the weekend as high
pressure returns.

&&

.NEAR TERM /THROUGH TONIGHT/...
7 AM Update...
Made a few changes, mainly to adjust temperature and dew point
curves the next few hours. Very dry aloft as noted by the -6F
dew point currently at Mt. Washington, with winds gusting to
45 kts. Surface winds should come up dramatically in the next
2-3 hrs with mixing ensuing. Any fog will quickly mix out in the
next hour.

Previous discussion...
Radar imagery this morning shows some echoes over northern
Maine as well as southern Quebec Province. This is in
association with a warm frontal zone. High pressure was being
suppressed by this system and was beginning to move offshore. We
will be in a broad warm sector today as low pressure over
Hudson Bay becomes stationary and a lagging cold front hangs up
to our north.

SW winds will allow for drying today as well as good mixing.
This will allow gusty winds to reach the surface beginning late
this morning and continuing throughout the day. High pressure
still retains control on much of NH and ME today, and this will
help suppress cloud cover, although we will see some clouds
developing across the north eventually. Smoke from wildfires out
west will continue to stream high over the area, and will
interfere somewhat with incoming solar radiation. This will
bring temperatures down a little, but with SW winds and good
mixing, it will be to a lesser extent than yesterday. Highs
should reach the low to mid 70s areawide.

Moisture will be gradually increasing but mixing out at the same
time today. Forecast winds and RH values keep us below red flag
criteria, but there will be isolated areas that may meet
conditions for brief periods of time, especially in the higher
terrain where winds will be gustier. Please see fire weather
section below for more info.

&&

.SHORT TERM /THURSDAY/...
Clouds will increase across the north tonight, and temperatures
will be on the warm side, in the low 50s north to upper 50s
south with continued weak WAA. Winds die down in the late
evening, but will still be around 10-15 mph overnight out of the
SSW.

The cold front will begin to move into the mountains tomorrow
morning as the mean CONUS trough edges east towards New
England. A short wave kicker will eventually push the front
offshore late tomorrow night. It will take most of the day to
cross northern New England, triggering scattered light showers.
Most areas will not see any measurable precipitation however.

Highs Thursday will be much cooler across the mountains and
only reach the upper 50s to lower 60s. South of the higher
terrain we will have several more hours of WAA ahead of the
front, and highs should reach the lower to mid 70s.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
A moisture starved cold front will move through Thursday night with
cooler and drier air moving in Friday. High pressure will dominate
the weather pattern through early next week with little if any
measurable precipitation expected. Temperatures will run below
normal through the weekend with areas of frost possible each night
in northern zones.

Any scattered showers with the cold frontal passage will diminish
Friday morning with clearing skies as cooler and drier air moves in
on northerly winds. It will be noticeably cooler Friday with
highs in the mid to low 60s for most and the highs restricted to
the 50s in the mountains. Mostly clear skies will allow
northern valleys to drop to near freezing with lows in the upper
30s to low 40s south and east of the mountains.

The weekend will be cool and dry as high pressure expands over the
Northeast. Highs will generally be in the 60s for most with 50s in
northern areas. It will be cool at night with northern zones
dropping to near or below freezing and areas south of the
mountains dropping into the 30s to near 40 both Saturday and
Sunday night. Will have to monitor for areas of frost expanding
south of the mountains Saturday and Sunday night.

High pressure will remain in control early next week with a slight
warming trend. What is now Tropical Storm Teddy is forecast to track
near Bermuda early next week that will likely bring a period of
elevated surf towards the middle of next week.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Short Term...A strengthening LLJ will bring LLWS to KHIE for a
few more hours this morning until mixing ensues. SSW winds at
the surface will increase to 15-25 mph by mid morning and last
until late evening. Isolated areas of fog are possible this
morning, mainly over KLEB and KHIE. Additional LLWS will be
possible late tonight as surface winds subside and a LLJ
continues over the area.

Widely scattered -SHRA will develop by 15Z Thu near KHIE and
gradually shift south throughout the day, moving into the Gulf
of Maine by 06Z Fri. Confidence is low that any one terminal
will see precipitation.

Long Term...A cold front will be exiting the region by Friday
morning with increasing northerly winds behind the front. High
pressure will build in Friday lasting into early next week for
mainly VFR conditions.

&&

.MARINE...
Short Term...SCA remains in effect for gusty winds to 30 kts and
waves in the 4 to 6 foot range. Bays will decrease tonight,
likely before the outer waters, and will need to be dropped a
few hours earlier as a result.

Long Term...Cold front will be pushing south of the waters with
northerly winds gusting to 25 kts and seas around 5 ft Friday.
Winds and seas will come down over the weekend as high pressure
settles over the Northeast. Tropical System Teddy will be
approaching Bermuda early next week with seas increasing above 5
ft by late Sunday with elevated seas lasting into the middle of
next week.

&&

.FIRE WEATHER...
Southwest winds between 15 and 20 mph with higher gusts will
develop late this morning and last throughout the day, dropping
to 10 to 15 mph late this evening. While the southwest wind
will eventually draw in some higher dewpoints, these will take
time to arrive. In the meantime, drier air will mix down.

The combination of low humidity values and gusty winds will
create an increased potential for fire spread. A Special
Weather Statement has been issued highlighting this threat and
extra precautions should be taken to avoid starting wildfires.
There will be good humidity recovery tonight before the front
arrives Thursday morning. No significant rainfall is expected.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory until 10 AM EDT Thursday for ANZ150>154.

&&

NEAR TERM...Hanes
SHORT TERM...Hanes
LONG TERM...Schroeter
Hazardous weather outlook, Sep 16, 2:07 AM EST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
307 AM EDT Wed Sep 16 2020

MEZ007>009-012>014-018>028-033-NHZ001>015-170715-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Coastal Rockingham-
Western And Central Hillsborough-
307 AM EDT Wed Sep 16 2020

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine, western Maine, New Hampshire,
central New Hampshire, northern New Hampshire and southern New
Hampshire.

.DAY ONE...Today and Tonight.

Low relative humidity combined with southwest winds 10 to 20 mph with
higher gusts will bring elevated fire weather conditions this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Friday to Sunday nights, near to below freezing temperatures and
frost are likely through much of the area and the growing season
will likely end for most of the interior.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-170715-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
307 AM EDT Wed Sep 16 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cumberland

When
September 16, 8:30 AM EST to September 19, 12:00 AM EST
Where
Cumberland County, 0.63 mi NE of Cumberland Mills to 0.36 mi NE of Cumberland Mills
Cause
Dam / Levee Break
Reported by
Law Enforcement
Coordinates
43.687, -70.342

On September 16th around 09:30 a landslide occurred in Westbrook near the Sappi Mill. The landslide immediately blocked the entire channel of the Presumscot River. River levels immediately began to rise as the landslide dammed the river. Due to the ongoing drought and low river flow, it took hours for the backwater to reach action stage. Fortunately, once the river approached flood stage, a small channel opened in the newly formed dam allowing water to flow through it. The river remained elevated near flood stage for numerous days until the increased flow an erosion of the landside caused the river level to drop.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922407.